Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Wilmington, OH

July 21, 20034 counties in Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 21, 2003, 5:49 AM EST for 4 counties in Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 5:49 AM EST (10:49 UTC)
Expired
Jul 21, 2003, 6:30 AM EST
In force
41 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Fayette County, IN, Franklin County, IN, Union County, IN, Wayne County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:15 AM ESTSevere Thunderstorm WatchSPC6 hr
Jul 21, 5:10 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 211049
SVRILN
INC041-047-161-177-211130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
549 AM EST MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA...
  FAYETTE COUNTY IN INDIANA...
  UNION COUNTY IN INDIANA...
  FRANKLIN COUNTY IN INDIANA...

* UNTIL 630 AM EST...

* AT 548 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ALONG A LINE FROM 6 MILES SOUTHEAST OF YORKTOWN 
TO 7 MILES SOUTH OF RUSHVILLE...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROOKVILLE...
  CAMBRIDGE CITY...
  CENTERVILLE...
  CONNERSVILLE...
  FOUNTAIN CITY...
  LIBERTY...
  RICHMOND...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING DAMAGING WINDS. IF 
YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL 
THE STORM PASSES.

LAT...LON 4020 8545 3935 8547 3932 8483 4015 8476

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 21, 2:30 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 AM EDT MON JUL 21 2003

WELL ORGANIZED THUNDERSTORM COMPLEX ACROSS NORTHERN INDIANA ALONG
NOSE OF 20-30 KNOT 8H JET PUSHING SLOWLY EAST BUT ALSO SEEMS TO BE
SAGGING A TAD SOUTH. THINK BULK OF THIS ACTIVITY WILL REMAIN TO OUR
NORTH AS 8H JET SHIFTS EAST THROUGH 12Z THOUGH A FEW OF OUR FAR
NORTHERN COUNTIES MAY BE CLIPPED BY IT. MEANWHILE...THUNDERSTORM
COMPLEX OVER NORTH CENTRAL ILLINOIS ASSOCIATED WITH S/W ENERGY IS
DUE INTO WESTERN PORTIONS OF FA TOWARD 12Z. HOWEVER...IMPRESSIVE BOW
SEGMENT SURGING SOUTHEAST WITHIN THIS LINE ATTM SO THIS MAY HELP IT
GET INTO OUR FA A LITTLE QUICKER THAN SHOWN BY MODELS. AT ANY
RATE...THIS SHOULD PUSH ACROSS OUR FA THROUGH THE MID TO LATE
MORNING HOURS. GOOD INSTABILITIES TO OUR WEST DROP OFF FURTHER EAST
ACROSS OUR AREA SO DO EXPECT TO SEE SOME WEAKENING OF LINE AS IT
HEADS OUR WAY THOUGH SOME ISOLATED SEVERE POSSIBLE...ESPECIALLY
ACROSS WESTERN PORTIONS OF FA. WILL LIKELY SEE A BIT OF A LULL
DURING THE EARLY AFTERNOON AS THIS SYSTEM PUSHES OFF TO THE EAST BUT
BOTH ETA AND GFS SHOWING ANOTHER S/W SWINGING THROUGH AREA TOWARD
00Z. BIG QUESTION WITH THIS WILL BE HOW MUCH WE ARE ABLE TO RECOVER
AFTER THIS MORNINGS PCPN AS WE MAY BE GRUNGED OUT FOR AWHILE. WILL
GENERALLY GO WITH 80-90 POPS TODAY WITH HIGHEST POPS IN GRIDS FOR
THIS MORNING AND THEN HAVE LIKELY POPS IN FOR LATE THIS AFTERNOON
AND INTO TONIGHT. OTHER CONCERN WILL BE HEAVY RAIN AS PWATS FORECAST
TO CLIMB INTO THE 1.7 TO 1.8 INCH RANGE.  PLAN TO HOLD OFF ON FFA
ATTM AS STORMS SHOULD BE MOVING FAIRLY QUICKLY AND HOURLY FFG VALUES
ON THE HIGH SIDE...GENERALLY GREATER THAN 1.5 INCHES. WILL HOWEVER
MENTION LOCALLY HEAVY RAIN IN ZONES.  UPPER LEVEL TROF REMAINS IN
PLACE ACROSS AREA THROUGH THE DAY ON TUE WITH SOME MARGINAL
INSTABILITIES STILL PRESENT SO WILL GO WITH HIGH CHANCE FOR TUE
AFTERNOON AND THEN TAPER IT BACK TO 20-30 POP INTO TUESDAY NIGHT.

.ILN...NONE.
Hazardous weather outlook, Jul 21, 3:55 AM EST, 1 hour 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME
OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. A FEW OF THE
STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jul 21, 3:51 AM EST, 1 hour 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT MON JUL 21 2003

...SEVERE WEATHER POSSIBLE TODAY AND INTO TONIGHT...

A COLD FRONT IS FORECAST TO PUSH SLOWLY EAST ACROSS THE OHIO VALLEY
THROUGH TONIGHT. AHEAD OF THE FRONT...A SERIES OF UPPER LEVEL
DISTURBANCES WILL GENERATE THUNDERSTORMS THIS MORNING AND THEN AGAIN
LATE THIS AFTERNOON AND INTO TONIGHT.

SOME OF THE STORMS MAY BE SEVERE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. LISTEN TO NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:03 AM ESTSevere Thunderstorm WarningILNRipley42 min
Jul 21, 6:22 AM ESTSevere Thunderstorm WarningILNDearborn38 min
Jul 21, 6:30 AM ESTSevere Thunderstorm WarningILNOhio, Switzerland45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.